Winter Storm, Vilas
- When
- December 1, 2:00 PM CST to December 2, 2:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Low pressure developed in the lee of the Rockies on the morning of December 1st and quickly moved across the plains toward Wisconsin during the day, reaching the state by the early morning hours of the December 2nd. A large area of moderate to heavy snow ahead of the approaching low dropped 5 to 8 inches of snow across most of northeast Wisconsin.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure developed in the lee of the Rockies on the morning of December 1st and quickly moved across the plains toward Wisconsin during the day, reaching the state by the early morning hours of the December 2nd.
A large area of moderate to heavy snow ahead of the approaching low dropped 5 to 8 inches of snow across most of northeast Wisconsin. As the snow diminished, precipitation changed to sleet and freezing rain, but the accumulation of mixed precipitation was generally light.
Snow accumulations at official National Weather Service climate reporting sites were: 7.0 inches at Rhinelander (Oneida Co.), 6.0 inches at Green Bay (Brown Co.) and 6.5 inches at Wausau (Marathon Co.). Other locations with high snowfall totals included 9.3 inches near Waupaca (Waupaca Co.), 9.2 inches at Aurora (Florence Co.) and 8.6 inches at Washington Island (Door Co.) and near Colby (Marathon Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 1, 4:07 AM CST, 9 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 407 AM CST SAT DEC 1 2007 .SHORT TERM...TODAY THROUGH SUNDAY. A STORM SYSTEM CONTINUES TO BE MAIN CONCERN DURING THE SHORT TERM PART OF THE FORECAST. MODELS CONTINUE ON SAME TREND...WITH ECMWF/GFS VERY SIMILAR...FOLLOWED FOR FORECAST. LITTLE CHANGE MADE TO ONGOING FORECAST FOR TODAY. WALL OF MOISTURE SEEN IN SATELLITE COMING AT STATE FROM SOUTHWEST. PCPN RAPIDLY INCREASING OVER NE...MOVING INTO IA. STRONG ISENTROPIC LIFT WITH SPECIFIC HUMIDITIES OF 5 TO 6 G/KG ON 295K CONTINUES TO SUPPORT HIGH QPF AMOUNTS...WITH MODELS SHOWING DRY AIR CURRENTLY OVER FORECAST AREA RAPIDLY OVERCOME AROUND 18Z. HEAVIEST SNOW LIKELY LATE AFTERNOON/EARLY EVENING AS LIFT WITH JET MAXIMIZED IN REGION OF BEST DENDRITIC GROWTH. AFTER 03Z DRY SLOT BEGINS TO WORK NORTH CUTTING OFF MAX PCPN...RIGHT ABOUT SAME TIME WARM LAYER MAXIMIZED. MADE SOME ADJUSTMENT TO PCPN TYPE...GOING MORE TO DRIZZLE/FREEZING DRIZZLE SAT NIGHT INTO SUN. ALSO HELD IN FREEZING PCPN LONGER IN THE EAST AS FEEL TEMPERATURES OF SURFACES WILL BE SLOW TO WARM AFTER COLD NIGHT. ROAD TEMPS EAST AREA CURRENTLY AROUND 10 DEG F. CONCERN WITH FREEZING DRIZZLE REASON TO EXTEND WARNING IN EAST A BIT LONGER. BACKED OFF ON POPS SUN...MORE TO SCATTERED AS UPPER TROF PULLS THROUGH. .LONG TERM...SUNDAY NITE THRU FRIDAY. FORECAST FOCUS ON LINGERING SNOW THRU MONDAY...THEN ANOTHER SYSTEM FOR TUESDAY AND WEDNESDAY. THE SYNOPTIC SNOW WILL WIND DOWN SUNDAY EVENING ACROSS MUCH OF THE CWA...WHILE LAKE EFFECT TAKES OVER ACROSS PORTIONS OF NORTH CENTRAL WISCONSIN AND LINGER INTO MONDAY NITE. ONLY A FEW INCHES OF ADDITIONAL ACCUMULATION ARE EXPECTED AS THE WIND DIRECTION WILL NOT BE FAVORABLE FOR MUCH PENETRATION INTO VILAS COUNTY FOR VERY LONG. ATTENTION THEN TURNS TO A CLIPPER SYSTEM MOVING THRU THE WESTERN GREAT LAKES TUESDAY AND WEDNESDAY. THE MODELS ARE DIFFERENT IN HOW THEY ARE HANDLING THE SYSTEM...AND RECENT TRENDS ARE A BIT DIFFERENT THAN PREVIOUS RUNS. THE GFS BRINGS IN ONE SYSTEM MONDAY AFTERNOON AND MONDAY EVENING...THEN ANOTHER ONE TUESDAY NITE AND WEDNESDAY. THE ECMWF KEEPS THE PRECIP ASSOCIATED WITH THE LATER SYSTEM FAR ENOUGH TO THE SOUTHWEST THAT IT DOES NOT REALLY AFFECT THE REGION. THE CANADIAN TAKES A DIFFERENT APPROACH...BRINGING THE LOW AND ASSOCIATED SNOW IN ON WEDNESDAY...AND LINGERING IT THRU THURSDAY NITE. GIVEN THE MODEL VARIABILITY WILL OPT TO LEAVE THE FORECAST AS IS WITH A CHANCE OF SNOW TUESDAY AND WEDNESDAY. THE FORECAST CONTINUES TO BE CHALLENGING FARTHER OUT AS THE ECMWF AND GFS BRING ANOTHER ROUND OF SNOW THURSDAY NITE AND FRIDAY WITH ANOTHER CLIPPER SYSTEM. WILL AGAIN MAINTAIN THE PREVIOUS FORECAST DUE TO THE WEAKNESS OF THESE SYSTEMS AND RUN TO RUN VARIABILITY. && .AVIATION...CIGS AND VSBYS WILL RAPIDLY DETERIORATE THROUGH THE MORNING/AFTN OVER THE AREA IN SN...HEAVY AT TIMES. MIXED PCPN TO WORK IN SAT NIGHT WITH ICING CONCERNS. && .MARINE...WINDS WILL INCREASE FROM THE SOUTHEAST AS LOW LIFT NORTH INTO IA...REACHING NR GALE FORCE THIS EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING FROM NOON TODAY TO 3 AM CST SUNDAY FOR WIZ022-038>040-048>050. WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST SUNDAY FOR WIZ020-030-031-035>037-045-073-074. WINTER STORM WARNING FROM NOON TODAY TO 9 AM CST SUNDAY FOR WIZ005-010>013-018-019-021. && TE/KURIMSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 609 AM CST SAT DEC 1 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021430- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 609 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR ALL OF NORTHEAST AND CENTRAL WISCONSIN. A SIGNIFICANT SNOWFALL IS EXPECTED THIS AFTERNOON INTO THIS EVENING...WITH FREEZING RAIN OR SLEET MIXING IN THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-021430- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 609 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT WINDS AND WAVES WILL INCREASE FROM THE SOUTHEAST THIS AFTERNOON WITH GALE WARNINGS OR SMALL CRAFT ADVISORIES IN EFFECT FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED FROM TIME TO TIME THROUGH THE PERIOD
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68317, 68319, 68320, 68321, 68322, 68323, 68324, 68325, 68326, 68327, 68328, 68329, 68331, 68333, 68334, 68335, 68336, 68337, 68338, 68339, 68340, 68341, 68342, 68343.